- Open Access
Steady-state solutions for a suspension bridge with intermediate supports
© Giorgi and Vuk; licensee Springer 2013
- Received: 5 March 2013
- Accepted: 19 July 2013
- Published: 9 September 2013
This work is focused on a system of boundary value problems whose solutions represent the equilibria of a bridge suspended by continuously distributed cables and supported by M intermediate piers. The road bed is modeled as the junction of extensible elastic beams which are clamped to each other and pinned at their ends to each pier. The suspending cables are modeled as one-sided springs with stiffness k. Stationary solutions of these doubly nonlinear problems are explicitly and analytically derived for arbitrary k and a general axial load p applied at the ends of the bridge. In particular, we scrutinize the occurrence of buckled solutions in connection with the length of each sub-span of the bridge.
MSC:35G30, 74G05, 74G60, 74K10.
- extensible elastic beam
- suspension bridge
- boundary value problems for nonlinear higher-order PDE
- bifurcation and buckling
In this paper, we investigate the solutions of a system of one-dimensional nonlinear problems describing the steady-states of an extensible elastic suspension bridge with M intermediate supports (piers). In particular, we assume that the road bed of the bridge (deck) is composed of extensible elastic beams which are clamped to each other, pinned at their ends to each pier and suspended by a continuous distribution of flexible elastic cables. On account of the midplane stretching of the beams due to their elongations, a geometric nonlinearity appears into the bending equations of the deck.
The term accounts for the restoring force due to one-sided springs which models the supporting cables. Since we confine our attention to stationary conditions, we neglect the dynamical coupling between the deck and the main cable. The constant p represents a non-dimensional measure of the axial force acting at the ends of the span in the reference configuration. Accordingly, p is negative when the span is stretched, positive when compressed. The symbol ′ represents the derivative with respect to the argument.
Our aim is to scrutinize the existence of suitable buckled solutions for u, which can be obtained by joining buckled solutions for on each sub-span, . For later convenience, we denote such solutions by . We prove that they exist provided that the lengths of the sub-spans are properly chosen.
1.1 Early contributions
In recent years, an increasing attention has been payed to the analysis of buckling, vibrations and post-buckling dynamics of nonlinear beam models (see, for instance, [2, 3]). As far as we know, most of the papers in the literature deal with approximations and numerical simulations, and only few works are able to derive exact solutions (see [4–7]).
The investigation of solutions to BVP (1.1), in dependence on p, represents a classical nonlinear buckling problem in the literature on structural mechanics. The notion of buckling, introduced by Euler more than two centuries ago, describes a static instability of structures due to in-plane loading. In this respect, the main concern is to find the critical buckling loads, at which a bifurcation of solutions occurs, and their associated mode shapes, called postbuckling configurations. In the case , a careful analysis of the corresponding buckled stationary states was performed in  for all values of p in the presence of a source with a general shape (see also ). By replacing with u in (1.1), we obtain a simpler model which was scrutinized in [1, 5].
Obviously, solutions to BVP (1.1) represent the steady states of a lot of models more general than (1.4), for instance, when either the rotational inertia (as in the Kirchhoff theory) or some kind of damping are taken into account. In particular, (1.1) works either when external viscous forces are added or when some structural dissipation phenomena occur in the deck, as in thermoelastic and viscoelastic beams (see, for instance, [16–18]).
When the geometric nonlinear term into (1.1) is disregarded, the existence of nontrivial (positive) solutions to the corresponding system were established in  by the variational method. Therein, some nonlinearly perturbed versions were also scrutinized, but the set of assumptions made there no longer holds when the full model is considered.
1.2 Outline of the paper
To the best of our knowledge, this is the first paper in the literature dealing with exact solutions to the doubly nonlinear BVPs (1.2), even for . As is well known, the analysis of the corresponding set of their stationary solutions takes a great importance in the longterm dynamics of the corresponding evolution system, especially when its structure is nontrivial . The main results of this paper concern the steady states analysis of a bridge with sub-spans and are stated in Section 2. In Section 2.1 we scrutinize the case of a single span without piers () and we prove that increasing the value of the lateral load p, first a negative , then a positive buckled solution appear at equilibrium. In Section 2.2 a bridge with a single pier () is considered. When the position of the pier is allowed to be asymmetric (), we establish a condition on in order that buckled static solutions exist. In particular, we prove that as . Taking advantage of these results, the analysis of a bridge with two symmetrically-placed piers () is performed in Section 2.3, where buckled static solutions are proved to exist provided that fulfills a suitable condition. In Section 3 we deal with the general problem of a bridge with piers, and we discuss separately the cases when the number M of the piers is either odd or even. All buckled solutions are determined in a closed form and belong to . Each of them is constructed by rescaling and suitably collecting positive and negative solutions, and . For any given N, a general explicit formula is established to compute the bifurcation values as a function of k.
2.1 A single span without piers ()
It is worth noting that is bounded in for all , (see ).
When , a general result was established in  for a class of non-vanishing sources. In , the same strategy with minor modifications was applied to a problem close to (2.1), where the one-sided springs are replaced by unyielding ties. We summarize here the results concerning stationary solutions in the case .
Theorem 2.1 (see , Th. 4.1)
Theorem 2.2 (Existence of buckled solutions)
When , besides the null solution , which exists for all , problem (2.1) admits
a negative buckled solution, , if;
a positive buckled solution, , if.
2.2 A bridge with a single pier ()
When , it is easy to check that this condition cannot be satisfied by any buckled solution. Then we choose . Let be the point at which the pier is located, so that . For the sake of definiteness, let and .
Theorem 2.3 When , problems (1.2) for admit two buckled solutions, called and , provided that and , where the values of and are defined in (2.9) and (2.10), respectively.
where and . Obviously, the null solution exists for all . On the contrary, nontrivial solutions occur under special conditions.
Then, when , the set contains only the trivial solution . □
This means that solutions and tend to coincide with the second bifurcation branch of problem (2.2), as expected.
2.3 A bridge with two piers ()
When the bridge has two intermediate piers and three sub-spans, we shall construct solutions , where , and solve (1.2). It is easy to check that no buckled solution exists when . Then we choose and construct a buckled solution by joining three (suitably rescaled) functions which have the form of either or .
Theorem 2.4 When , problems (1.2) for admit two buckled solutions, and , provided that and , respectively, where the values of and are defined in (2.12) and (2.15).
so that and for .
In this section we generalize the problem to a bridge with N sub-spans and piers. The existence of buckled solutions is investigated in connection with the length of the sub-spans. Indeed, it is easy to check that no buckled solution exists when all of them are of the same length. Then a buckled solution may be obtained by collecting and joining N (suitably rescaled) functions of the same form as either or . To this end, we are forced to consider separately the cases when the number M of the piers is either odd or even. In the former case, indeed, we adopt a strategy which is close to that applied in Section 2.2. In the latter, we iterate the procedure devised in Section 2.3.
Theorem 3.1 For any , , (1.2) admits two buckled solutions.
In the odd case, , there existandprovided that, where the value ofis characterized in (3.5).
In the even case, , there existandprovided thatand, respectively, where the values ofandare characterized in (3.6).
where is given by (2.9).
with , defined as in (3.1).
The even case. In this case, we construct the solutions and , where .
Lemma 3.2 (Characterization of the bifurcation values)
where and are computed by (2.9) and (2.10), respectively.
- Bochicchio I, Giorgi C, Vuk E: On some nonlinear models for suspension bridges. In Evolution Equations and Materials with Memory, Proceedings. Edited by: Andreucci D, Carillo S, Fabrizio M, Loreti P, Sforza D. Università La Sapienza Ed., Roma; 2012:1-17. Rome, 2010Google Scholar
- Choo SM, Chung SK: Finite difference approximate solutions for the strongly damped extensible beam equations. Appl. Math. Comput. 2000, 112: 11-32. 10.1016/S0096-3003(99)00005-3MathSciNetView ArticleMATHGoogle Scholar
- Fang W, Wickert JA: Postbuckling of micromachined beams. J. Micromech. Microeng. 1994, 4: 116-122. 10.1088/0960-1317/4/3/004View ArticleGoogle Scholar
- Bochicchio I, Giorgi C, Vuk E: Steady states analysis and exponential stability of an extensible thermoelastic system. Comun. SIMAI Congr. 2009, 3: 232-244.Google Scholar
- Bochicchio I, Vuk E: Buckling and longterm dynamics of a nonlinear model for the extensible beam. Math. Comput. Model. 2010, 51: 833-846. 10.1016/j.mcm.2009.10.010MathSciNetView ArticleMATHGoogle Scholar
- Chen JS, Ro WC, Lin JS: Exact static and dynamic critical loads of a sinusoidal arch under a point force at the midpoint. Int. J. Non-Linear Mech. 2009, 44: 66-70. 10.1016/j.ijnonlinmec.2008.08.006View ArticleGoogle Scholar
- Coti Zelati M, Giorgi C, Pata V: Steady states of the hinged extensible beam with external load. Math. Models Methods Appl. Sci. 2010, 20: 43-58. 10.1142/S0218202510004143MathSciNetView ArticleMATHGoogle Scholar
- Reiss EL, Matkowsky BJ: Nonlinear dynamic buckling of a compressed elastic column. Q. Appl. Math. 1971, 29: 245-260.MathSciNetMATHGoogle Scholar
- Ball JM: Initial-boundary value problems for an extensible beam. J. Math. Anal. Appl. 1973, 42: 61-90. 10.1016/0022-247X(73)90121-2MathSciNetView ArticleMATHGoogle Scholar
- Woinowsky-Krieger S: The effect of an axial force on the vibration of hinged bars. J. Appl. Mech. 1950, 17: 35-36.MathSciNetMATHGoogle Scholar
- Lazer AC, McKenna PJ: Large-amplitude periodic oscillations in suspension bridges: some new connections with nonlinear analysis. SIAM Rev. 1990, 32: 537-578. 10.1137/1032120MathSciNetView ArticleMATHGoogle Scholar
- McKenna PJ, Walter W: Nonlinear oscillations in a suspension bridge. Arch. Ration. Mech. Anal. 1987, 98: 167-177.MathSciNetView ArticleMATHGoogle Scholar
- Abdel-Ghaffar AM, Rubin LI: Non linear free vibrations of suspension bridges: theory. J. Eng. Mech. 1983, 109: 313-329. 10.1061/(ASCE)0733-9399(1983)109:1(313)View ArticleGoogle Scholar
- Ahmed NU, Harbi H: Mathematical analysis of dynamic models of suspension bridges. SIAM J. Appl. Math. 1998, 58: 853-874. 10.1137/S0036139996308698MathSciNetView ArticleMATHGoogle Scholar
- Bochicchio I, Giorgi C, Vuk E: Longterm damped dynamics of the extensible suspension bridge. Int. J. Differ. Equ. 2010., 2010: Article ID 383420Google Scholar
- Bochicchio I, Vuk E: Longtime behavior for oscillations of an extensible viscoelastic beam with elastic external supply. Int. J. Pure Appl. Math. 2010, 58: 61-67.MathSciNetMATHGoogle Scholar
- Giorgi C, Naso MG: Modeling and steady states analysis of the extensible thermoelastic beam. Math. Comput. Model. 2011, 53: 896-908. 10.1016/j.mcm.2010.10.026MathSciNetView ArticleMATHGoogle Scholar
- Giorgi C, Pata V, Vuk E: On the extensible viscoelastic beam. Nonlinearity 2008, 21: 713-733. 10.1088/0951-7715/21/4/004MathSciNetView ArticleMATHGoogle Scholar
- An Y, Fan X: On the coupled systems of second and fourth order elliptic equations. Appl. Math. Comput. 2003, 140: 341-351. 10.1016/S0096-3003(02)00231-XMathSciNetView ArticleMATHGoogle Scholar
- Bochicchio I, Giorgi C, Vuk E: Long-term dynamics of the coupled suspension bridge system. Math. Models Methods Appl. Sci. 2012., 22: Article ID 1250021Google Scholar
- Dickey RW: Dynamic stability of equilibrium states of the extensible beam. Proc. Am. Math. Soc. 1973, 41: 94-102. 10.1090/S0002-9939-1973-0328290-8MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.